Alert archive / Michigan / Small Craft Advisories in 2012
Small Craft Advisory 95, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Dec 10, 2012, 3:37 AM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2012, 3:37 AM EST (08:37 UTC)
- Expired
- Dec 10, 2012, 9:23 PM EST
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
822 WHUS73 KGRR 100837 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 337 AM EST MON DEC 10 2012 LMZ844>849-101645- /O.NEW.KGRR.SC.Y.0095.121210T0837Z-121211T0800Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 337 AM EST MON DEC 10 2012 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 3 AM EST TUESDAY. * WINDS...BECOMING NORTH AND INCREASING TO 15 TO 25 KNOTS. * WAVES...BUILDING TO 3 TO 6 FEET TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ NJJ
3 follow-up statements
408 WHUS73 KGRR 101535 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1035 AM EST MON DEC 10 2012 LMZ844>849-102345- /O.CON.KGRR.SC.Y.0095.000000T0000Z-121211T0800Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1035 AM EST MON DEC 10 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST TUESDAY... * WINDS...BECOMING NORTH AND INCREASING TO 15 TO 25 KNOTS. * WAVES...BUILDING TO 3 TO 6 FEET TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ OSTUNO
806 WHUS73 KGRR 102020 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 320 PM EST MON DEC 10 2012 LMZ844>849-110430- /O.CON.KGRR.SC.Y.0095.000000T0000Z-121211T0800Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 320 PM EST MON DEC 10 2012 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST TUESDAY... * WINDS...NORTH 15 TO 25 KNOTS. * WAVES...3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ OSTUNO
205 WHUS73 KGRR 110223 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 923 PM EST MON DEC 10 2012 LMZ844>849-110330- /O.CAN.KGRR.SC.Y.0095.000000T0000Z-121211T0800Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 923 PM EST MON DEC 10 2012 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE SMALL CRAFT ADVISORY. WINDS AND WAVES HAVE SUBSIDED TO BELOW SMALL CRAFT ADVISORY CRITERIA. THEREFORE THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 10, 3:28 AM EST, 9 minutes earlier.
Area forecast discussion, Dec 10, 3:28 AM EST, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 328 AM EST MON DEC 10 2012 .SYNOPSIS... ISSUED AT 328 AM EST MON DEC 10 2012 THE SYSTEM THAT BROUGHT THE MIXED PRECIPITATION TO THE AREA ON SUNDAY WILL MOVE OUT TODAY. SOME PATCHY FREEZING DRIZZLE AND FOG WILL BE POSSIBLE UNTIL DAYBREAK BEFORE ANY PRECIPITATION WOULD BECOME ALL SNOW. A FEW SNOW SHOWERS WILL BE POSSIBLE THIS AFTERNOON AS THE ASSOCIATED UPPER SYSTEM MOVES ACROSS THE AREA. LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE THROUGH TUESDAY NIGHT. THE BEST CHANCE WILL BE RIGHT ALONG THE LAKESHORE. SNOWFALL AMOUNTS SHOULD NOT BE MUCH. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 328 AM EST MON DEC 10 2012 THE ITEMS OF INTEREST IN THE SHORT TERM PORTION OF THE FCST WILL BE LINGERING PATCHY DRIZZLE/FREEZING DRIZZLE FIRST THING THIS MORNING...AND THEN LAKE EFFECT POTENTIAL THROUGH TUE NIGHT. POCKETS OF LIGHT PCPN HAVE CONTINUED TO MOVE ACROSS THE NRN TWO THIRDS OF THE CWFA EARLY THIS MORNING. SOME OF THIS HAS BEEN FOG/FREEZING DRIZZLE. WE ARE NOW SEEING AN STRENGTHENING TREND ON THE RADAR INDICATING THAT THE DGZ IS BECOMING MORE SATURATED OVER THE AREA WITH COOLER TEMPS MOVING IN. THE PCPN IS OCCURRING MAINLY NORTH OF A TROUGH AXIS THAT IS SITTING JUST SOUTH OF THE I-96 CORRIDOR AS OF 08Z. THE FREEZING DRIZZLE HAS BEEN PATCHY...AND IT SEEMS THAT COUNTY ROAD COMMISSIONS AND MDOT HAVE TREATED THE HIGHWAYS AS TRAFFIC SPEEDS ON LOCAL FREEWAYS ARE RUNNING AROUND NORMAL. WITH THIS IN MIND WE WILL BE ALLOWING THE ADVISORY TO EXPIRE UP NORTH. THIS TROUGH AXIS WILL SHIFT SOUTH AFTER DAYBREAK THIS MORNING. THIS OCCURS AS THE UPPER TROUGH ACROSS WI WILL PIVOT THROUGH THE AREA. THIS WILL ALLOW THE COLDER AIR TO ADVECT INTO THE AREA BY THIS AFTERNOON. WE ARE EXPECTING TO SEE H850 TEMPS DROP TO AROUND -10C BY THIS AFTERNOON. A FEW SNOW SHOWERS WILL REMAIN POSSIBLE THROUGH THIS AFTERNOON AS THE TROUGH PASSES THROUGH. WE DO NOT EXPECT ANY SIGNIFICANT ACCUMULATION AS MOISTURE SHOULD REMAIN BELOW 5K FEET OR SO. WE WILL SEE WINDS BEHIND THE TROUGH SHIFT TO MORE OF A NRLY WIND FLOW. WITH THE H850 TEMPS DROPPING TO AROUND -10C...LAKE EFFECT WILL BECOME POSSIBLE. THE LAKE EFFECT WILL BE LIMITED TO THE IMMEDIATE LAKESHORE THROUGH THIS EVENING DUE TO THE NRLY FLOW. WE WILL SEE THE THREAT MIGRATE INLAND LATE TONIGHT AS THE FLOW BECOMES MORE WRLY. THE UPPER FLOW REMAINS CYCLONIC WHICH WILL HELP TO GENERATE SNOW SHOWERS. AGAIN...WE WILL NOT SEE PCPN BE SIGNIFICANT DUE TO LIMITED INVERSION HTS AND MARGINAL DELTA T/S. THE FLOW WILL BECOME SWRLY ON TUE AS THE SFC RIDGE MOVES EAST OF THE CWFA. H850 TEMPS WILL REMAIN JUST BARELY SUFFICIENT FOR LAKE EFFECT IN THE UPPER SINGLE DIGITS BELOW ZERO C. THE FLOW WILL BECOME ANTI-CYCLONIC BY WED...ALLOWING FOR THE LAKE EFFECT TO SHUT DOWN. .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY) ISSUED AT 328 AM EST MON DEC 10 2012 BY THE TIME THIS WEEK ENDS ONE MAY WONDER... WHAT HAPPENED TO ALL OF THAT DECEMBER SNOWFALL SOUTHWEST LOWER MICHIGAN NORMALLY GETS THIS TIME OF YEAR? IT SEEMS A ANOTHER STRONG STORM WILL MOVE THROUGH THE GREAT LAKES THIS COMING WEEKEND. IT WILL FEATURE A GOOD SURGE OF WARM AIR AHEAD OF IT MEANING A SIGNIFICANT RAIN STORM BUT LITTLE IN THE WAY OF REAL COLD AIR BEHIND IT SO EITHER NO SNOW OR LITTLE SNOW TO FOLLOW THE SYSTEMS DEPARTURE LATE IN THE WEEKEND. OVERALL THERE IS DECENT MODEL AGREEMENT UNTIL NEXT STRONG EAST ASIAN JET STREAKS CROSSES THE DATE LINE IN THE FRIDAY TIME FRAME. IT IS FORECAST TO HAVE SPEEDS NEAR 200 KNOTS AT THAT TIME. NEARLY ALWAYS WHEN THERE IS SUCH A STRONG JET STREAK WE GET A POWERFUL SYSTEM CROSSING THE CONUS WITHIN A FEW DAY OF THAT. THAT IS EXPECTED THIS TIME TOO. AS THAT JET STREAK... NOW COMING OFF OF SOUTHERN JAPAN... REACHES THE EASTERN NORTH PACIFIC TOWARD FRIDAY... IT WILL FORM A DEEP TROUGH OVER THE WESTERN CONUS. THAT IN TURN WILL BUILD A FLAT RIDGE OVER THE CENTRAL AND EASTERN CONUS. THIS WILL OF COURSE BOOT THE COLD AIR OUT OF OUR AREA BY THURSDAY. WITH THE NORTHERN STREAM JET NEAR THE CANADIAN BOARDER ANY WARM FRONT PRECIPITATION WILL BE NORTH OF OUR CWA. SO... BENIGN WEATHER SHOULD RULE INTO FRIDAY. WHERE THE ISSUE COMES IN WITH MODEL AGREEMENT IS THE SYSTEM FOR THIS COMING WEEKEND. THE GFS KEEPS FLIP FLOPPING ON THIS SYSTEM BETWEEN A MERGED NORTHERN AND SOUTHERN STREAM SYSTEM AND TWO SYSTEMS (ONE GOES OVER SOUTHERN CANADA AND THE OTHER OVER THE OHIO VALLEY). MEANWHILE THE ECMWF IS SIGNIFICANTLY MORE CONSISTENT AND TAKES A STRONGER SOUTHERN STREAM SYSTEM NORTHEAST INTO THE GREAT LAKES THE BECOMES NEGATIVELY TILTED AT UPPER LEVELS BY SATURDAY EVENING. THAT SYSTEM WOULD TRACK NORTH OF SOUTHWEST LOWER MICHIGAN BRINGING A SIGNIFICANT AMOUNT OF RAIN TO THE AREA SATURDAY. BECAUSE THE POLAR VORTEX RETREATS ACROSS THE NORTH POLE TO NEAR SIBERIA AS THE JET STREAK CROSSES THE PACIFIC THIS WEEK...THERE WILL BE LITTLE IN THE WAY OF COLD AIR TO PULL IN BEHIND THE SYSTEM TO CREATE LAKE EFFECT SNOW SHOWERS SUNDAY. OVERALL IT WILL BE WARMER THAN NORMAL DURING THIS TIME FRAME AND LITTLE IF ANY SNOW IS EXPECTED THROUGH SUNDAY (MAYBE FLURRIES OR MIXED RAIN AND SNOW SHOWERS). && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT) ISSUED AT 1233 AM EST MON DEC 10 2012 LOW PRESSURE IS LOCATED OVER NORTHWEST OHIO WITH AN INVERTED TROUGH EXTENDING NORTHWEST INTO SOUTHWEST LOWER MICHIGAN. IFR AND LIFR CEILINGS PERSIST ACROSS MUCH OF SOUTHWEST LOWER MI NEAR THE TROUGH. VISIBILITIES VARY FROM 7SM AT KMKG TO A HALF MILE IN SPOTS. LOCATIONS TO THE SOUTHWEST OF THE TROUGH AXIS HAVE VFR VISIBILITIES AT THE PRESENT TIME AND AT LEAST A TREND TOWARD IMPROVING VISIBILITY MAY BE NOTED. CEILINGS SHOULD RISE TO MVFR FAIRLY QUICK MONDAY MORNING AFTER DAYBREAK AS THE TROUGH LOSES DEFINITION. SOME LAKE EFFECT SNOW SHOWERS WILL BEGIN TOWARDS LAKE MI AT KMKG THROUGH THE COURSE OF THE DAY. && .MARINE... ISSUED AT 328 AM EST MON DEC 10 2012 WE HAVE ISSUED A SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS EFFECTIVE THROUGH OVERNIGHT TONIGHT. OFFSHORE FLOW WILL BECOME ONSHORE THIS MORNING AND WILL PICK UP TO AS MUCH AS 15 TO 25 KNOTS. THESE CONDITIONS WILL CREATE WAVES AROUND TO A LITTLE ABOVE 4 FEET. && .HYDROLOGY... ISSUED AT 328 AM EST MON DEC 10 2012 NO HYDROLOGY ISSUES EXPECTED THROUGH THE WORK WEEK. WATER EQUIVALENT AMOUNTS OF UP TO HALF AN INCH WERE OBSERVED WITH THE PCPN YESTERDAY. THIS IS NOT ENOUGH TO DO MUCH MORE THAN INCREASE FLOWS A LITTLE. SINCE FLOWS ARE RUNNING AROUND AVERAGE...THESE MINIMAL RISES SHOULD NOT HAVE AN IMPACT. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 3 AM EST TUESDAY FOR LMZ844>849. && SYNOPSIS...NJJ SHORT TERM...NJJ LONG TERM...WDM AVIATION...DUKE HYDROLOGY...NJJ MARINE...NJJ
Hazardous weather outlook, Dec 9, 6:12 PM EST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 612 PM EST SUN DEC 9 2012 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 102100- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 612 PM EST SUN DEC 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED SNOW SHOWERS ALONG WITH FREEZING DRIZZLE IS EXPECTED THROUGH MIDNIGHT OR 100 AM FOR LOCATIONS NORTH OR INTERSTATE 96. SLIPPERY SPOTS ON AREA ROADS CAN BE EXPECTED IN THESE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LAKE EFFECT SNOW SHOWERS COULD CAUSE SLIPPERY ROADS NEAR THE LAKE SHORE MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO/DUKE
In the hours before
Local storm report, Dec 10, 12:44 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1244 AM EST MON DEC 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 5 ESE HOWARD CITY 43.36N 85.38W
12/08/2012 M4.0 INCH MONTCALM MI PUBLIC
THERE WAS 4.0 INCHES OF SNOW MEASURED ON THE GROUND ON
THE WEST SIDE OF COADY LAKE BY LAKEVIEW DRIVE AROUND 11
AM ON SATURDAY MORNING.
&&
BMARINONearby
Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.